Kansas, 2021Wildfire and High Wind in Kansas, December 15 to 16, 2021
December 15 to 16, 2021 · NWS DDC · 64 events in 22 counties and zones
A very strong cold front approached the area from the northwest with a strong gradient and low level jet ahead of it out of the southwest to west prior to the frontal passage. Coupled with a sting jet in the upper levels with a tropopause fold that helped to aid in the sharp gradient towards the surface.
Every event with a place to put it; 64 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 64
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong cold front approached the area from the northwest with a strong gradient and low level jet ahead of it out of the southwest to west prior to the frontal passage. Coupled with a sting jet in the upper levels with a tropopause fold that helped to aid in the sharp gradient towards the surface. Strong mixing from the low to mid levels with afternoon high temperatures pushing into the 70s allowed the mid morning start of the strong wind gusts to last into the late afternoon hours. The entire area had gusts over 58 mph with the strongest speeds 75 to 100 MPH along and north of the Hwy 50 corridor.
Due to the combination of intense non-thunderstorm winds of 75-100 mph, very dry air, unusually warm temperatures and low humidity, extremely critical fire weather conditions developed across parts of western and central Kansas during the day. ). Once fires started they exhibited extreme behavior, including rapid spread at more than 50 mph. This led to extreme fire weather growth and spread over the course of 6-8 hours during the late afternoon and evening. Per the Kansas Forest Service, total acreage burned across Kansas on December 15 was 163,755.9 acres, of which 67,500 acres burned in our area of responsibility. Unfortunately, these fires did result in a fatality in Ellis county.
Once the high winds of 75+ mph developed, widespread blowing dust was observed thanks to the very dry conditions over the previous month and a half. At least one fatality was associated with a car accident in reduced visibility due to blowing dust in western Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 15, 4:49 AM CST, 4 hours 57 minutes earlier.
Area forecast discussion, Dec 15, 4:49 AM CST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
449 AM CST Wed Dec 15 2021
...Updated aviation section...
.SHORT TERM...(Today and tonight)
Issued at 320 AM CST Wed Dec 15 2021
Models continue to bring a strong upper level low across western
Kansas today. A few high level clouds will be possible through
early morning with clearing in the afternoon. Winds increase in
speed late morning into this afternoon and mixing in the boundary
layer continues to suggests wind gusts of 60-70 mph at times. this
in combination of low relative humidity will create extreme fire
danger across western Kansas. These southerly winds decrease in
intensity this evening and curl to the west before shifting to the
northwest overnight. A wide range of temperatures are expected
today with highs ranging from around 60 degrees along the KS/CO
border to upper 70s across south central Kansas. Lows tonight are
expected to range from the upper teens to low 20s across west
central Kansas to low 30s across south central Kansas.
.LONG TERM...(Thursday through Tuesday)
Issued at 320 AM CST Wed Dec 15 2021
High pressure builds in behind the aforementioned system with lee
troughing developing across eastern Colorado Thursday. This will
be short lived as a secondary piece of energy moves through the
area Friday with another cold front and push of cooler air. The
remainder of the long term remains dry as upper level ridging
builds over the Northwest United States and an upper level low
spinning over Mexico. As for temperatures, highs will reach into
the low 50s Thursday and Friday before being pushed down into the
40s Saturday. We then rebound into the 50s Sunday into the early
part of next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 448 AM CST Wed Dec 15 2021
VFR conditions will prevail through the early morning with a few
high level clouds through this afternoon. LLWS can be found just
above the surface this morning. Blowing dust will be possible
late this morning through this afternoon as strong southerly winds
gust to above 50 knots at times.
&&
.FIRE WEATHER...
Issued at 103 PM CST Tue Dec 14 2021
Extreme fire weather conditions likely today as strong damaging
southwest winds of 40 to near 50 mph with gusts of 65 to near 70
mph develop late Wednesday morning and early afternoon as humidity
values fall back into the teens. Based on these expected winds
and humidity... Fires will spread very quickly with spot fires
common. Fire control will be extremely difficult. DO NOT BURN!
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 73 25 51 27 / 0 0 0 0
GCK 68 22 50 26 / 0 0 0 0
EHA 65 22 53 28 / 0 0 0 0
LBL 70 21 52 26 / 0 0 0 0
HYS 70 23 50 24 / 10 0 0 0
P28 78 31 54 29 / 0 0 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 8 AM CST /7 AM MST/ this morning to 7 PM
CST /6 PM MST/ this evening for KSZ030-031-043>046-061>066-
074>081-084>090.
Red Flag Warning from 8 AM CST /7 AM MST/ this morning to 7 PM
CST /6 PM MST/ this evening for KSZ030-031-043>046-061>066-
074>081-084>090.
&&
SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
FIRE WEATHER...Hovorka_42
Hazardous weather outlook, Dec 15, 3:26 AM CST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
326 AM CST Wed Dec 15 2021
KSZ030-031-043>046-061>066-074>081-084>090-160930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
326 AM CST Wed Dec 15 2021 /226 AM MST Wed Dec 15 2021/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and tonight.
Day 1 Discussion
----------------
A red flag warning and high wind warning is in effect for all
areas. See the latest fire and wind headlines for more
information.
Day 1 Hazards
-------------
* Non-thunderstorm wind: Extreme risk
* Fire weather: Extreme risk
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc
High Wind, Morton
- When
- December 15, 9:46 AM CST
- Where
- Morton forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
High Wind, Stevens
- When
- December 15, 10:15 AM CST
- Where
- Stevens forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
High Wind, Morton
- When
- December 15, 10:23 AM CST
- Where
- Morton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Observed at the Cimarron National Grasslands observing site.
High Wind, Morton
- When
- December 15, 10:26 AM CST
- Where
- Morton forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Observed at the Elkhart airport.
High Wind, Grant
- When
- December 15, 10:35 AM CST
- Where
- Grant forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
Observed at the Ulyssest airport.
High Wind, Stanton
- When
- December 15, 10:35 AM CST
- Where
- Stanton forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
Observed at the Johnson City airport.
High Wind, Seward
- When
- December 15, 10:38 AM CST
- Where
- Seward forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Observed at the Liberal airport.
High Wind, Ford
- When
- December 15, 10:52 AM CST
- Where
- Ford forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Observed at the Dodge City airport.
High Wind, Grant
- When
- December 15, 10:55 AM CST
- Where
- Grant forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
Observed at the Ulysses airport.
High Wind, Stanton
- When
- December 15, 10:55 AM CST
- Where
- Stanton forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
Observed at the Johnson City airport.
High Wind, Seward
- When
- December 15, 10:56 AM CST
- Where
- Seward forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Observed at the Liberal airport.
High Wind, Stanton
- When
- December 15, 11:05 AM CST
- Where
- Stanton forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
Observed at the Johnson airport.
High Wind, Scott
- When
- December 15, 11:15 AM CST
- Where
- Scott forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Observed at the Scott City airport.
High Wind, Seward
- When
- December 15, 11:15 AM CST
- Where
- Seward forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Observed at the Liberal airport.
High Wind, Morton
- When
- December 15, 11:23 AM CST
- Where
- Morton forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Observed at the Cimarron National Grasslands.
High Wind, Finney
- When
- December 15, 11:33 AM CST
- Where
- Finney forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Observed at the Garden City Airport.
High Wind, Finney
- When
- December 15, 11:34 AM CST
- Where
- Finney forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Observed at the Dodge City Airport.
High Wind, Stanton
- When
- December 15, 11:35 AM CST
- Where
- Stanton forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
Observed at the Johnson City Airport.
High Wind, Barber
- When
- December 15, 11:56 AM CST
- Where
- Barber forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Observed at the Medicine Lodge Airport.
High Wind, Ellis
- When
- December 15, 11:56 AM CST
- Where
- Ellis forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
Observed at the Hays Airport.
Wildfire, Trego
- When
- December 15, 12:00 PM CST to 11:59 PM CST
- Where
- Trego forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.914, -99.873 (the zone’s center; the record gives no point)
Several large wildfires burned 5,446 acres. Several structures were destroyed.
Wildfire, Lane
- When
- December 15, 12:00 PM CST to 11:59 PM CST
- Where
- Lane forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
Several large wildfires burned 3,552 acres. Several structures were destroyed.
Wildfire, Ness
- When
- December 15, 12:00 PM CST to 11:59 PM CST
- Where
- Ness forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.479, -99.916 (the zone’s center; the record gives no point)
Several large wildfires burned 7,400 acres. Several structures were destroyed.
Wildfire, Rush
- When
- December 15, 12:00 PM CST to 11:59 PM CST
- Where
- Rush forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.523, -99.309 (the zone’s center; the record gives no point)
Several large wildfires burned 1,126 acres. Several structures were destroyed.
High Wind, Gray
- When
- December 15, 12:05 PM CST
- Where
- Gray forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
Observed at the Cimarron Mesonet.
High Wind, Ford
- When
- December 15, 12:09 PM CST
- Where
- Ford forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Observed at the Dodge City airport.
High Wind, Finney
- When
- December 15, 12:14 PM CST
- Where
- Finney forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Observed at the Garden City airport.
High Wind, Stanton
- When
- December 15, 12:15 PM CST
- Where
- Stanton forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
Observed at the Johnson City airport.
High Wind, Ford
- When
- December 15, 12:35 PM CST
- Where
- Ford forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Observed at the Dodge City airport.
High Wind, Grant
- When
- December 15, 12:35 PM CST
- Where
- Grant forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
Observed at the Ulysses airport.
High Wind, Scott
- When
- December 15, 12:35 PM CST
- Where
- Scott forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Observed at the Scott City airport.
High Wind, Finney
- When
- December 15, 12:43 PM CST
- Where
- Finney forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Observed at the Garden City airport.
High Wind, Comanche
- When
- December 15, 12:55 PM CST
- Where
- Comanche forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.191, -99.272 (the zone’s center; the record gives no point)
Observed at the Comanche County airport just south of Coldwater.
High Wind, Haskell
- When
- December 15, 12:55 PM CST
- Where
- Haskell forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.562, -100.871 (the zone’s center; the record gives no point)
Observed at the Sublette airport.
High Wind, Morton
- When
- December 15, 1:05 PM CST
- Where
- Morton forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Observed at the Elkhart airport.
High Wind, Gray
- When
- December 15, 1:07 PM CST
- Where
- Gray forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
Observed at Mesonet site near Montezuma.
High Wind, Ford
- When
- December 15, 1:11 PM CST
- Where
- Ford forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Observed at the Dodge City airport. During the late morning and early afternoon there was quite a bit of damage observed in town. The Coldstone Creamery had the entire roof lifted and deposited across the street and into the adjacent neighborhood but what was estimated to be 100 MPH winds coming up from the valley to the southwest. There were numerous fences blown down along with numerous tree limbs and entire trees blown over. Additional roof damage was reported.
High Wind, Hamilton
- When
- December 15, 1:15 PM CST
- Where
- Hamilton forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
Observed at the Syracuse airport.
High Wind, Finney
- When
- December 15, 1:17 PM CST
- Where
- Finney forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Observed at the Garden City airport.
High Wind, Lane
- When
- December 15, 1:45 PM CST
- Where
- Lane forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
Observed at the mesonet site near Dighton.
High Wind, Gray
- When
- December 15, 1:46 PM CST
- Where
- Gray forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
Observed at the mesonet site near Cimarron.
High Wind, Gray
- When
- December 15, 2:11 PM CST
- Where
- Gray forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
Observed at the Hays airport.
High Wind, Scott
- When
- December 15, 2:15 PM CST
- Where
- Scott forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Observed at the Scott City airport. Wind damage was done to trees, fences and some roofs.
High Wind, Ellis
- When
- December 15, 2:35 PM CST
- Where
- Ellis forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
Observed at the mesonet site near Yocemento.
High Wind, Scott
- When
- December 15, 2:35 PM CST
- Where
- Scott forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Observed at the Scott City airport.
High Wind, Kiowa
- When
- December 15, 2:36 PM CST
- Where
- Kiowa forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.558, -99.286 (the zone’s center; the record gives no point)
Observed at the mesonet site near Mullinville.
High Wind, Seward
- When
- December 15, 2:36 PM CST
- Where
- Seward forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Observed at the mesonet site near Hayne.
High Wind, Trego
- When
- December 15, 2:37 PM CST
- Where
- Trego forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.914, -99.873 (the zone’s center; the record gives no point)
Observed at the mesonet site 3.7 W of Ogallah.
High Wind, Hodgeman
- When
- December 15, 2:40 PM CST
- Where
- Hodgeman forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.088, -99.898 (the zone’s center; the record gives no point)
Observed at the mesonet site near Jetmore.
High Wind, Ellis
- When
- December 15, 2:42 PM CST
- Where
- Ellis forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
Observed at the Hays airport.
High Wind, Ellis
- When
- December 15, 2:42 PM CST
- Where
- Ellis forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
Observed at the mesonet site 3.7 W of Ogallah.
High Wind, Lane
- When
- December 15, 2:45 PM CST
- Where
- Lane forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
Observed at the mesonet site near Dighton.
High Wind, Ford
- When
- December 15, 2:55 PM CST
- Where
- Ford forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Observed at the Dodge City airport.
High Wind, Ford
- When
- December 15, 2:55 PM CST
- Where
- Ford forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Observed at the Dodge City airport.
High Wind, Barber
- When
- December 15, 2:56 PM CST
- Where
- Barber forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Observed at the Medicine Lodge airport.
High Wind, Stafford
- When
- December 15, 2:59 PM CST
- Where
- Stafford forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.031, -98.717 (the zone’s center; the record gives no point)
Observed at the mesonet site near Stafford.
High Wind, Pratt
- When
- December 15, 3:10 PM CST
- Where
- Pratt forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.648, -98.740 (the zone’s center; the record gives no point)
Observed at the mesonet site 3.9 W of Pratt.
High Wind, Ness
- When
- December 15, 3:15 PM CST
- Where
- Ness forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.479, -99.916 (the zone’s center; the record gives no point)
Observed at the mesonet site near Utica.
High Wind, Pratt
- When
- December 15, 3:15 PM CST
- Where
- Pratt forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.648, -98.740 (the zone’s center; the record gives no point)
Observed at the Pratt airport.
High Wind, Ellis
- When
- December 15, 3:18 PM CST
- Where
- Ellis forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
Observed at the Hays airport.
High Wind, Ellis
- When
- December 15, 3:36 PM CST
- Where
- Ellis forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
Observed at the Hays airport.
High Wind, Barber
- When
- December 15, 3:56 PM CST
- Where
- Barber forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Observed at the Medicine Lodge airport.
High Wind, Ellis
- When
- December 15, 3:56 PM CST
- Where
- Ellis forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
Observed at the Hays airport.
Wildfire, Ellis
- When
- December 15, 5:00 PM CST to December 16, 12:00 PM CST
- Where
- Ellis forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Other Federal Agency
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
A very large and fast moving wildfire burned nearly 50,000 acres. Numerous structures, fence posts, livestock, wildlife were killed by the fire. Fire officials indicated that structures that normally take 90 to 120 minutes to burn completely in high wind were burning to cinders in less than 15 minutes. Tragically one person caught in the fire passed away. He was driving to a structure for protection from high wind and ran out of fuel and was caught in the advancing fire line.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Wildfire, Ellis | 2021-12-15 | 36 | Male | Outside/Open Areas | Direct |
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, December 15 to 16, 2021$7.1 million · EF2 · 182 events
- High Wind and Winter Weather in Michigan, December 15 to 16, 20212 deaths · 1 injured · $218,000 · 61 kt wind · 14 events
- Tornadoes and Hail in Minnesota, December 15, 20211 death · $2.9 million · EF1 · 82 events
- Wildfire and Dust Storm in Kansas, December 15 to 17, 20211 death · 4 injured · $615,000 · 104 kt wind · 32 events
- Tornadoes and Damaging Winds in Iowa, December 15 to 16, 2021$4.0 million · EF2 · 69 events
- Wildfire and Damaging Winds in Kansas, December 15 to 16, 20211 death · $1.8 million · 84 kt wind · 16 events
- Tornadoes and Hail in Nebraska, December 15, 2021$6.8 million · EF1 · 121 events
- Tornadoes and Hail in Wisconsin, December 15, 20211 injured · $2.1 million · EF2 · 47 events
- Dense Fog in Minnesota, December 15, 20211 death · 4 injured · $130,000 · 1 event
- Damaging Winds in Iowa, December 15, 20211 death · 70 kt wind · 36 events
- Tornadoes and Hail in Nebraska, December 15, 20212 injured · EF2 · 81 events
- Tornadoes and Hail in Iowa, December 15, 2021$4.0 million · EF1 · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999099, 999100, 999101, 999102, 999104, 999105, 999106, 999107, 999109, 999110, 999111, 999113, 999114, 999115, 999116, 999117, 999118, 999119, 999120, 999121, 998805, 998806, 998807, 998808, 999139, 999140, 999141, 999142, 999143, 999144, 999145, 999146, 999147, 999148, 999149, 999150, 999152, 999157, 999153, 999154, and more.